Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 7, NWS Baltimore/Washington

May 23, 2012Fairfax County, Loudoun County, Prince William County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 23, 2012, 5:24 PM EDT for Fairfax County, Loudoun County, Prince William County, Virginia. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2012, 5:24 PM EDT (21:24 UTC)
Expired
May 23, 2012, 7:00 PM EDT
In force
96 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Fairfax County, VA, Loudoun County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 17 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WGUS51 KLWX 232124
FFWLWX
VAC059-107-153-232300-
/O.NEW.KLWX.FF.W.0007.120523T2124Z-120523T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
  SOUTH CENTRAL LOUDOUN COUNTY IN NORTHERN VIRGINIA...
  WEST CENTRAL FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 700 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY   
  RAIN INCLUDE BULL RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3887 7766 3893 7757 3880 7750 3875 7754

$$

LEE
2 follow-up statements
597 
WGUS71 KLWX 232226
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT WED MAY 23 2012

VAC059-107-153-232300-
/O.CON.KLWX.FF.W.0007.000000T0000Z-120523T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRINCE WILLIAM VA-LOUDOUN VA-FAIRFAX VA-
626 PM EDT WED MAY 23 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
EXTREME WEST CENTRAL FAIRFAX...EXTREME SOUTH CENTRAL LOUDOUN AND
NORTHWESTERN PRINCE WILLIAM COUNTIES...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT HEAVY RAIN FELL OVER AN AREA ALREADY SATURATED FROM HEAVY 
RAINFALL OVER RECENT DAYS. FURTHER DEVELOPMENT OVER THIS AREA IS 
POSSIBLE THROUGH THE EVENING HOURS WHICH WOULD CONTINUE THE FLASH 
FLOOD THREAT. THIS WILL BE REASSESSED BEFORE THE WARNING EXPIRES AT 
7 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATHARPIN AND
WOOLSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3887 7766 3893 7757 3880 7750 3875 7754

$$

BAJ
737 
WGUS71 KLWX 232255
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT WED MAY 23 2012

VAC059-107-153-232305-
/O.EXP.KLWX.FF.W.0007.000000T0000Z-120523T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRINCE WILLIAM VA-LOUDOUN VA-FAIRFAX VA-
655 PM EDT WED MAY 23 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM EDT FOR EXTREME WEST
CENTRAL FAIRFAX...EXTREME SOUTH CENTRAL LOUDOUN AND NORTHWESTERN
PRINCE WILLIAM COUNTIES...

LAT...LON 3887 7766 3893 7757 3880 7750 3875 7754

$$

BAJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:34 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 23, 3:34 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT WED MAY 23 2012

.SYNOPSIS...
LOW PRESSURE WILL PERSIST OVER THE MID ATLANTIC THROUGH THURSDAY.
HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY THROUGH THE
MEMORIAL DAY WEEKEND...BRINGING WELL ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL VIRGINIA.
THEY STARTED OVER THE BLUE RIDGE AND HAVE DRIFTED WEST OF
INTERSTATE 81 FOR THE MOST PART. ANOTHER AREA OF STORMS HAS
DEVELOPED FROM WESTMINSTER TO GERMANTOWN...AND RECENTLY JUST EAST
OF LEESBURG. THE FOCUS AREA SEEMS TO BE ALONG THE SURFACE TROF AND
THIS WILL PROBABLY LIFT NORTH AND WEST THROUGH THE LATE AFTERNOON.
THE UPPER LEVEL LOW IS PROVIDING SOME DEFORMATION ALOFT AS IT
SHIFTS INTO SOUTHERN VA. THE GROUND HAS BECOME INCREASINGLY SATURATED
SO WE WILL WATCH FOR THE DEVELOPMENT OF PERSISTENT RAIN BANDS
THROUGH THE EVENING. SO FAR 88D RADAR SHOWS SOME PRETTY GOOD RAIN
RATES BUT THEY HAVE BEEN PULSING DOWN FAIRLY QUICKLY. THE HEAVY
RAIN COULD CAUSE SOME QUICK PONDING OF WATER IN LOW LYING AREAS
THROUGH THE EVENING. WE HAVE HELD OFF ISSUING A BROAD FLASH FLOOD
WATCH AS OVERALL COVERAGE HAS BEEN SPOTTY.

THE DEFORMATION AXIS MAY REMAIN OVER THE REGION THIS EVENING AND
TONIGHT...CONTINUING STEADY RAINFALL. WHERE THE RAIN ENDS LATER
TONIGHT AREAS OF FOG WILL BE POSSIBLE AS DEW POINTS REMAIN IN THE
60S. THERE SHOULD BE SOME INCREASE IN STABILITY THURSDAY AS THE
UPPER LOW FILLS AND CONTINUES TO LIFT NORTH. BUT SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN AS THE MOISTURE IN THE
ATMOSPHERE CONTINUES TO BE RECYCLED FOR ANOTHER DAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
SHOWER AND THUNDERSTORM COVERAGE WILL BECOME LESS THURSDAY NIGHT
AS THE WEAKENING UPPER LOW/TROUGH SHIFTS NORTH OF THE FORECAST
AREA. THE GFS HOLDS ADDITIONAL ENERGY BACK TO THE WEST OVERNIGHT
INTO FRIDAY WHICH MAY AID IN ADDITIONAL ISOLATED TO SCATTERED
DEVELOPMENT MAINLY OVER THE EAST INTO FRIDAY EVENING. A STRONG
UPPER LEVEL HIGH PRESSURE SYSTEM WILL NOSE INTO THE FORECAST AREA
FROM THE SOUTHWEST. THIS FEATURE WILL BRING RISING HEIGHTS AND
MODERATING TEMPERATURES INTO THE MIDDLE 80S FRIDAY AFTERNOON AND
SLIGHTLY MILDER OVERNIGHT LOWS FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD FURTHER NORTH OVER THE WEEKEND.
TEMPERATURES WILL CONTINUE TO MODERATE THROUGH THE UPPER 80S AND
POSSIBLY INTO THE LOWER 90S SATURDAY THROUGH MONDAY. THE
HEAT...WHEN COMBINED WITH ADDED MOISTURE MAY CAUSE HEAT INDICES TO
RISE INTO THE 95-100 DEGREE RANGE FOR THE HOLIDAY WEEKEND.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS THE REGION
WILL REMAIN ON THE NORTHERN PERIPHERY OF THE RIDGE AXIS.
ADDITIONAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE SUNDAY AND MEMORIAL DAY. A COLD FRONT WILL APPROACH FROM
THE WEST TUESDAY INTO WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR EXPECTED THIS AFTERNOON AND EVENING IN GENERAL BUT OCNL MVFR
CIGS BKN030CB POSSIBLE IN ISOLD TS AT THE KIAD...KBWI AND KDCA
TERMINALS. THE AIR MASS REMAINS UNSTABLE AND SCT TO OCNL -SHRA/-TS
POSSIBLE UNTIL 01Z. CB TOPS TO FL350 AND VRB SFC WINDS G25KT
ALSO POSSIBLE. VFR -SHRA BKN050 POSSIBLE OVERNIGHT. THERE IS THEN
THE POTENTIAL FOR LOW STRATUS AND FOG DEVELOPMENT OVERNIGHT WITH
POSSIBLE MVFR 3SM BR.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED
THURSDAY WITH LESS COVERAGE ON FRIDAY AND SATURDAY. ANY STORM THAT
DOES DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND GUSTY OUTFLOW WINDS. HIGH PRESSURE BUILDS IN OVER THE HOLIDAY
WEEKEND WITH MOSTLY VFR EXPECTED ALTHOUGH ISOLATED TO SCATTERED
STORMS COULD STILL DEVELOP.

&&

.MARINE...
WITH LOPRES IN VICINITY...LGT SE WINDS WILL DOMINATE...THO SPEEDS
TWD 15 KTS PSBL THIS EVE AS LLVL INCRS. NUM SHWRS/TSTMS XPCD THIS
AFTN/EVE...WITH LOCALLY GUSTY WINDS. MORE TS PSBL THURSDAY. WINDS
MAY BE GUSTY NEAR ANY SHOWERS OR THUNDERSTORMS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WATERS EACH AFTERNOON FROM FRIDAY THROUGH THE MEMORIAL DAY
WEEKEND. ANY STORM THAT DOES DEVELOP COULD PRODUCE GUSTY OUTFLOW
WINDS AND LOCALLY HEAVY RAINFALL.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES RMN AROUND 0.5 FT ABV NRML...A MAGNITUDE THAT SHUD NOT
BE SUFFICIENT TO INDUCE TIDAL INUNDATION TONIGHT OR THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SDG
NEAR TERM...SDG
SHORT TERM...KRW
LONG TERM...KRW
AVIATION...SDG/KRW
MARINE...SDG/KRW
TIDES/COASTAL FLOODING...SDG
Hazardous weather outlook, May 23, 10:33 AM EDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT WED MAY 23 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

MORE RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING IN AREAS
THAT HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT OUTLOOK: TEMPERATURES ABOVE 90 DEGREES WITH HEAT INDEX
VALUES FROM 95 TO 100 ARE LIKELY THIS MEMORIAL DAY WEEKEND. TAKE
CARE AND PREPARE FOR THE HEAT IF YOU PLAN TO ATTEND ONE OF THE
NUMEROUS OUTDOOR EVENTS. DRINK PLENTY OF WATER AND DRESS IN
LIGHTWEIGHT AND LOOSE FITTING CLOTHES. GET INTO THE SHADE WHEN
POSSIBLE AND LIMIT PHYSICAL EXERTION.

THIS IS ALSO A GOOD TIME TO MAKE SURE THOSE AIR CONDITIONERS ARE
IN GOOD WORKING ORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE FORWARD
ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

MORE RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING IN AREAS
THAT HAVE RECEIVED HEAVY RAIN RECENTLY. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT OUTLOOK (EAST OF THE BLUE RIDGE): TEMPERATURES ABOVE 90 DEGREES
WITH HEAT INDEX VALUES FROM 95 TO 100 ARE LIKELY THIS MEMORIAL DAY
WEEKEND. TAKE CARE AND PREPARE FOR THE HEAT IF YOU PLAN TO ATTEND
ONE OF THE NUMEROUS OUTDOOR EVENTS. DRINK PLENTY OF WATER AND
DRESS IN LIGHTWEIGHT AND LOOSE FITTING CLOTHES. GET INTO THE SHADE
WHEN POSSIBLE AND LIMIT PHYSICAL EXERTION.

THIS IS ALSO A GOOD TIME TO MAKE SURE THOSE AIR CONDITIONERS ARE
IN GOOD WORKING ORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE FORWARD
ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 23, 4:07 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED MAY 23 2012

MDZ005-006-232030-
CARROLL MD-NORTHERN BALTIMORE MD-
407 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORM TO AFFECT CARROLL AND NORTHERN BALTIMORE
COUNTIES...

AT 407 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF UPPERCO...MOVING WEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE HAMPSTEAD...MANCHESTER AND WESTMINSTER.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3959 7704 3972 7695 3964 7676 3951 7685
TIME...MOT...LOC 2007Z 111DEG 3KT 3958 7686

BAJ
Special weather statement, May 23, 4:29 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT WED MAY 23 2012

MDZ009-VAZ042-053-232100-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
429 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 429 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GLENMONT TO 2 MILES NORTHEAST OF CONGRESSIONAL
MANOR TO THE AMERICAN LEGION BRIDGE...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ASPEN HILL...POTOMAC...ROCKVILLE...GREAT
FALLS...NORTH POTOMAC...GAITHERSBURG AND LOWES ISLAND.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3905 7703 3893 7721 3906 7739 3914 7732
      3925 7714
TIME...MOT...LOC 2029Z 133DEG 9KT 3907 7706 3902 7714
          3896 7719

BAJ
Special weather statement, May 23, 4:32 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT WED MAY 23 2012

VAZ042-052-232100-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-
432 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS TO AFFECT FAR NORTHERN PRINCE WILLIAM AND
EASTERN LOUDOUN COUNTIES...

AT 431 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM STERLING TO CATHARPIN...MOVING NORTHWEST AT 5
MPH.

LOCATIONS IMPACTED INCLUDE COUNTRYSIDE...ARCOLA...ASHBURN...
BRAMBLETON...BROADLANDS AND OATLANDS.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3904 7736 3891 7747 3886 7753 3883 7753
      3882 7754 3895 7766 3910 7758
TIME...MOT...LOC 2031Z 135DEG 5KT 3901 7745 3886 7757

BAJ
Special weather statement, May 23, 5:09 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED MAY 23 2012

VAZ030-031-042-501-WVZ053-232145-
WARREN VA-CLARKE VA-JEFFERSON WV-NORTHERN FAUQUIER VA-LOUDOUN VA-
509 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS TO AFFECT WARREN...CLARKE...JEFFERSON...
NORTHERN FAUQUIER AND LOUDOUN COUNTIES...

AT 509 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES EAST OF WICKLIFFE TO UPPERVILLE TO
MARKHAM...MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE BERRYVILLE AND FRONT ROYAL.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3920 7774 3897 7777 3883 7798 3889 7822
      3911 7807 3929 7799
TIME...MOT...LOC 2109Z 121DEG 4KT 3916 7785 3901 7787
          3890 7800

BAJ
Special weather statement, May 23, 5:18 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT WED MAY 23 2012

VAZ042-052-053-501-232145-
NORTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
LOUDOUN VA-FAIRFAX VA-
518 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...PRINCE
WILLIAM...LOUDOUN AND FAIRFAX COUNTIES...

AT 518 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTH OF ALDIE TO CATHARPIN TO SUDLEY...
MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE ARCOLA AND ALDIE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THESE STORMS.

WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3902 7773 3901 7768 3895 7753 3879 7748
      3880 7767 3890 7776
TIME...MOT...LOC 2118Z 154DEG 4KT 3893 7766 3886 7758
          3880 7750

BAJ
Special weather statement, May 23, 5:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT WED MAY 23 2012

VAZ042-052-053-232200-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-FAIRFAX VA-
524 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS TO AFFECT PRINCE WILLIAM...LOUDOUN AND
FAIRFAX COUNTIES...

AT 524 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF CATHARPIN TO SUDLEY...MOVING
NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ARCOLA.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3896 7752 3880 7747 3875 7758 3890 7768
TIME...MOT...LOC 2124Z 172DEG 8KT 3888 7760 3881 7751

BAJ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:28 PM EDTFlash Flood WarningLWXPage, Rockingham3 hr
May 22, 10:56 PM EDTSpecial Weather StatementLWXOrange34 min
May 22, 11:00 PM EDTSpecial Weather StatementLWXClarke, Rappahannock, Warren30 min
May 23, 12:15 AM EDTSpecial Weather StatementLWXCity of Fredericksburg30 min
May 23, 12:29 AM EDTSpecial Weather StatementLWXFairfax, City of Fairfax61 min
May 23, 12:30 AM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park60 min
May 23, 12:46 AM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr
May 23, 1:49 AM EDTSpecial Weather StatementLWXFairfax, City of Alexandria, City of Fairfax56 min
May 23, 4:07 AM EDTAreal Flood WarningLWXPrince William, City of Manassas, City of Manassas Park6 hr
May 23, 4:04 PM EDTSpecial Weather StatementLWX26 min
May 23, 4:32 PM EDTSpecial Weather StatementLWXLoudoun28 min
May 23, 5:09 PM EDTSpecial Weather StatementLWXClarke36 min
May 23, 5:18 PM EDTSpecial Weather StatementLWXLoudoun27 min
May 23, 5:24 PM EDTSpecial Weather StatementLWXCity of Manassas36 min
May 23, 5:26 PM EDTSpecial Weather StatementLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church34 min
May 23, 5:50 PM EDTSpecial Weather StatementLWXLoudoun25 min
May 23, 6:01 PM EDTSpecial Weather StatementLWXFairfax, City of Fairfax, City of Falls Church29 min
May 23, 6:10 PM EDTSpecial Weather StatementLWXRappahannock35 min
May 23, 6:33 PM EDTSpecial Weather StatementLWXFrederick27 min
May 23, 6:59 PM EDTSpecial Weather StatementLWXFauquier31 min
May 23, 7:24 PM EDTSpecial Weather StatementLWXPrince William36 min
May 23, 7:37 PM EDTSpecial Weather StatementLWXFauquier23 min
May 23, 7:39 PM EDTSpecial Weather StatementLWXAlbemarle, City of Charlottesville36 min
May 23, 7:53 PM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.